Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, April 18, 2002

April 18, 2002 · NWS ARX · 38 events in 11 counties and zones

Numerous reports of large hail were received from storm spotters, law enforcement officials and the public. The hail ranged in size from dimes to as large as golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Numerous reports of large hail were received from storm spotters, law enforcement officials and the public. The hail ranged in size from dimes to as large as golf balls. In addition, there were a few reports of wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 1:03 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 18, 1:03 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT THU APR 18 2002

MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD
COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS
FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH.

CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN
WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND
COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT
MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING
LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN
UNIDIRECTIONAL FLOW.

MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT
RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER.

FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA
THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND
THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND
EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE
AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING
IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS
LOOKS ON TRACK.

CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON
THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS
EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT
OF CLOUDS AND CAA.

WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING
THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID
POPS ACROSS THE SOUTH.

SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN
ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM
THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS
ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY
TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER
AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN
INSTABILITY SHOWER OR TWO..

IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY
AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON
TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER
TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH
IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS.

.LSE...NONE.

DAS

In the hours before

Local storm report, Apr 18, 9:54 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    WAUCOMA                   IA   1 INCH HAIL
04/18/02   FAYETTE                        REPORTED BY COOP OBSERVER.

0300 AM    READSTOWN                 WI   58 MPH WIND GUST
04/18/02   VERNON                         REPORTED BY VILLAGE OFFICE
                                          BUT NO DAMAGE SEEN.

0315 AM    IONIA                     IA   1 INCH HAIL
04/18/02   CHICKASAW                      REPORTED BY KWWL TV.

0410 AM    WAUKON                    IA   1 INCH HAIL
04/18/02   ALLAMAKEE                      QUARTER SIZE HAIL REPORTED
                                          BY THE PUBLIC. SOME POWER
                                          OUTAGES NOTED ALSO.

SHEA
Local storm report, Apr 18, 10:25 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    WAUCOMA                   IA   1 INCH HAIL
04/18/02   FAYETTE                        REPORTED BY COOP OBSERVER.

0300 AM    READSTOWN                 WI   58 MPH WIND GUST
04/18/02   VERNON                         REPORTED BY VILLAGE OFFICE
                                          BUT NO DAMAGE SEEN.

0315 AM    IONIA                     IA   1 INCH HAIL
04/18/02   CHICKASAW                      REPORTED BY KWWL TV.

0410 AM    WAUKON                    IA   1 INCH HAIL
04/18/02   ALLAMAKEE                      QUARTER SIZE HAIL REPORTED
                                          BY THE PUBLIC. SOME POWER
                                          OUTAGES NOTED ALSO.

SHEA
Local storm report, Apr 18, 11:11 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1211 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    TEST                      WI   TEST
04/18/02   TEST                           TEST
Local storm report, Apr 18, 11:16 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 AM    NOWHERE                   MN   TEST ONLY
04/18/02   TEST                           TEST ONLY

MD
Special weather statement, Apr 18, 12:10 PM CST, 1 hour 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT THU APR 18 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

TIMING - FOR THIS AFTERNOON THROUGH MIDNIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - A LOW PRESSURE SYSTEM WAS FOUND ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON. MEANWHILE...A COLD FRONT EXTENDED FROM
THIS LOW...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA...TO
EASTERN NEBRASKA. INSTABILITY INCREASED TODAY AHEAD OF THE
SYSTEM...AS SOUTHWEST WINDS BROUGHT WARM AND MOIST AIR TO THE UPPER
MISSISSIPPI VALLEY. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE
FRONT AS IT PUSHES EASTWARD THIS AFTERNOON AND TONIGHT. THESE STORMS
WILL HAVE THE POTENTIAL OF LARGE HAIL...ALONG WITH DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON AND EVENING.

SAW

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

36 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
April 18, 1:52 PM CST
Where
Grant County, 3 mi NW of Dickeyville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.667, -90.650

Hail, Grant

When
April 18, 2:00 PM CST
Where
Grant County, Dickeyville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.633, -90.600

Hail, Grant

When
April 18, 2:04 PM CST
Where
Grant County, Platteville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.733, -90.483

Hail, Grant

When
April 18, 2:13 PM CST
Where
Grant County, 3 mi W of Cuba City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -90.500

Hail, Grant

When
April 18, 2:15 PM CST
Where
Grant County, 4 mi SE of Platteville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.700, -90.433

Hail, Richland

When
April 18, 2:20 PM CST
Where
Richland County, Ithaca
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
43.350, -90.283

Hail, Grant

When
April 18, 2:32 PM CST
Where
Grant County, Platteville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.733, -90.483

Hail, Juneau

When
April 18, 2:49 PM CST
Where
Juneau County, New Lisbon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -90.167

Hail, Juneau

When
April 18, 2:52 PM CST
Where
Juneau County, 2 mi E of Mauston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -90.050

Hail, Adams

When
April 18, 3:12 PM CST
Where
Adams County, Arkdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -89.883

Hail, Juneau

When
April 18, 3:13 PM CST
Where
Juneau County, Mauston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -90.083

Hail, Taylor

When
April 18, 3:45 PM CST
Where
Taylor County, 3 mi E of Jump River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.350, -90.733

Hail, Taylor

When
April 18, 4:12 PM CST
Where
Taylor County, Chelsea
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.283, -90.317

Hail, Taylor

When
April 18, 4:20 PM CST
Where
Taylor County, Rib Lake
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -90.200

Hail, Monroe

When
April 18, 4:20 PM CST
Where
Monroe County, Tomah
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.983, -90.500

Hail, Juneau

When
April 18, 4:27 PM CST
Where
Juneau County, Hustler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -90.267

Hail, Clark

When
April 18, 4:30 PM CST
Where
Clark County, 2 mi N of Abbotsford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.983, -90.317

Hail, Clark

When
April 18, 4:34 PM CST
Where
Clark County, Loyal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.733, -90.500

Hail, Juneau

When
April 18, 4:35 PM CST
Where
Juneau County, Mauston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -90.083

Hail, Juneau

When
April 18, 4:37 PM CST
Where
Juneau County, Mauston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -90.083

Hail, Adams

When
April 18, 4:50 PM CST
Where
Adams County, Easton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -89.933

Hail, Juneau

When
April 18, 4:51 PM CST
Where
Juneau County, Mauston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -90.083

Hail, Adams

When
April 18, 5:00 PM CST
Where
Adams County, Adams
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.950, -89.817

Hail, Buffalo

When
April 18, 5:00 PM CST
Where
Buffalo County, Gilmanton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.467, -91.683

Hail, Taylor

When
April 18, 5:00 PM CST
Where
Taylor County, Medford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -90.350

Hail, Clark

When
April 18, 5:17 PM CST
Where
Clark County, Abbotsford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -90.317

Hail, La Crosse

When
April 18, 5:25 PM CST
Where
La Crosse County, Onalaska
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.883, -91.233

Hail, Trempealeau

When
April 18, 5:25 PM CST
Where
Trempealeau County, Trempealeau
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.000, -91.433

Hail, La Crosse

When
April 18, 5:27 PM CST
Where
La Crosse County, Holmen
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.967, -91.250

Hail, Clark

When
April 18, 5:33 PM CST
Where
Clark County, 6 mi W of Colby
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -90.417

Hail, Monroe

When
April 18, 5:35 PM CST
Where
Monroe County, Warrens
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -90.500

Hail, Monroe

When
April 18, 5:37 PM CST
Where
Monroe County, 6 mi W of Warrens
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -90.617

Hail, Clark

When
April 18, 5:40 PM CST
Where
Clark County, 1 mi N of Greenwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.783, -90.600

Hail, Crawford

When
April 18, 6:25 PM CST
Where
Crawford County, 2 mi S of De Soto
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.383, -91.200

Hail, Crawford

When
April 18, 6:25 PM CST
Where
Crawford County, Prairie du Chien
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.050, -91.150

Hail, Richland

When
April 18, 7:00 PM CST
Where
Richland County, Viola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -90.667

Thunderstorm Wind, Grant

When
April 18, 7:24 PM CST
Where
Grant County, 4 mi N of Mt Hope
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
43.017, -90.867

Thunderstorm Wind, Grant

When
April 18, 8:00 PM CST
Where
Grant County, Hazel Green
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.533, -90.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290171, 5290172, 5290173, 5290174, 5290175, 5290176, 5290177, 5290178, 5290179, 5290180, 5290182, 5290181, 5290183, 5290184, 5290185, 5290186, 5290187, 5290188, 5290189, 5290190, 5290191, 5290192, 5290775, 5290776, 5290777, 5290778, 5290779, 5290780, 5290781, 5290782, 5290783, 5290784, 5290785, 5290786, 5290787, 5290788, 5289077, 5289078.